Emergency Care

Printer-friendly versionPrinter-friendly version

Drugs that prolong QT Interval - from ArizonaCERT | Center for Education and Research on Therapeutics.

FDA Drug Update: Antibiotic - Zithromax or Zmax

Safety Announcement

[3-12-2013]   The U.S. Food and Drug Administration (FDA) is warning the public that azithromycin (Zithromax or Zmax) can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm. Patients at particular risk for developing this condition include those with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms, or arrhythmias.  This communication is a result of our review of a study by medical researchers as well as another study by a manufacturer of the drug that assessed the potential for azithromycin to cause abnormal changes in the electrical activity of the heart.

Physician's Information: Local Anaesthesia;

The use of local anaesthetics on patients with periodic paralysis presents some unusual challenges. Many patients report that these agents trigger weakness or paralysis, a phenomenon which is substantiated in medical literature. Some patients also report that the agents do not produce the desired anaesthesia.

Emergency Care for Attacks of Thyrotoxic Hypokalemic Periodic Paralysis

Patients with Thyrotoxic Hypokalemic Periodic Paralysis typically present at the ER with an acute episode of paralysis involving the muscles of the extremities and limb girdles caused by hyperthyroidism. This is a true endocrine emergency. Respiratory and cardiac arrest are possible.  read more

Emergency Care for Attacks of Hypokalemic Periodic Paralysis

Paralytic attacks of Hypokalemic Periodic Paralysis can cause cardiac and/or respiratory distress or arrest.  Patients may become unable to cough and may choke on their own secretions or on vomit. Attacks of profound paralysis or ones in which there is cardiac or respiratory distress require immediate emergency medical attention. read more

Emergency Care for Attacks in Andersen-Tawil Syndrome

Andersen-Tawil syndrome (ATS) is characterized by the triad of periodic paralysis, distinctive dysmorphic features, ventricular arrhythmias and prolonged QT interval. Patients with ATS may present to the ER with an attack of weakness/paralysis and/or cardiac rhythm disturbances or prolonged QT interval. Uncommonly they may come to the ER after an injury due to syncope, or very rarely, due to cardiac arrestread more

Emergency Care for Attacks in Hyperkalemic Periodic Paralysis and Paramyotonia Congenita

Hyperkalemic Periodic Paralysis and Paramyotonia Congenita can occur singly or in combination. While most attacks of Hyperkalemic Periodic Paralysis are brief and do not require emergency intervention, occasionally the serum potassium level will be high enough to cause cardiac distress, or myotonia may interfere with respiration.  Attacks of weakness in Paramytonia Congenita are usually mild to moderate in severity, but myotonia of chest, diaphragm and throat muscles can be life-threatening under some circumstances. read more

Anesthesia in Hyperkalemic Periodic Paralysis and Paramyotonia Congenita

Emergency Care for Attacks in Normokalemic Periodic Paralysis